Taking a common antibiotic alongside a statin commonly prescribed in Canada could have adverse effects on older people, according to new research.
Researchers compared the effects of one of two types of antibiotics – clarithromycin and azithromycin – on older patients already taking one of three cholesterol-lowering drugs, rosuvastatin, pravastatin or fluvastatin.
The observational study, which looked at data on 100,000 people admitted to hospital over an 11 year period, suggested that mixing clarithromycin with one of the three statins might have led to a modest increase in the number of deaths and hospitalisations for acute kidney injury and high potassium levels.
However, the most commonly prescribed statins in the UK are simvastatin and atorvastatin, which are already known to conflict with clarithromycin.
Professor Peter Weissberg, our Medical Director, said: “Doctors are already aware of the potential small risks associated with taking clarithromycin and the mostly commonly prescribed statins in the UK which are simvastatin and atorvastatin.
“Therefore, they will usually choose either to prescribe another antibiotic or stop or reduce the dose of statins over the course of the antibiotic treatment.
“Nevertheless, this study re-emphasises the fact that, particularly in the elderly, drug interactions are common and can be a serious problem that doctors should always be alert to.
"It also stresses the importance of driving research into the future of ‘pharmacogenomics’, so that one day an individual’s genetic makeup can be used to predict and prevent reactions to certain medications.”